Voriconazole Induced Cutaneous Squamous Cell Carcinoma in an Immunocompetent Patient.
Grand Strand Medical Center
cutaneous squamous cell carcinoma, mass, parotid mass, photosensitivity reaction, pulmonary aspergillosis, radiation therapy, voriconazole
Internal Medicine | Neoplasms | Skin and Connective Tissue Diseases
Voriconazole therapy can be associated with hair loss, vision changes, and skin phototoxicity, but rarely is it associated with the development of skin cancer. We present a case of an immunocompetent 42-year-old Caucasian male with a past medical history significant for chronic pulmonary aspergillosis (CPA) and prior cutaneous squamous cell carcinoma (cSCC) of the left hand who arrived at our clinic for evaluation of an enlarging, non-tender left preauricular mass over the past six months. He had diffuse actinic changes and appeared older relative to his age. He had a fair complexion but was compliant with sun protection measures and minimized unnecessary ultraviolet (UV) light exposure. His left-sided facial mass was excised, and the final pathology was consistent with cSCC. His only home medication was oral voriconazole 200 mg once daily for six years for pulmonary aspergillosis. He was negative for human immunodeficiency virus (HIV) and had no history of prior transplant operations. This case highlights the importance of recognizing voriconazole as an independent risk factor in the development of cSCC, especially in patients on chronic therapy for aspergillosis.
Publisher or Conference
Parza K, Singh P, Cvinar J, Zimmerman T, Watson B, Faris M. Voriconazole Induced Cutaneous Squamous Cell Carcinoma in an Immunocompetent Patient. Cureus. 2022;14(5):e25508. Published 2022 May 30. doi:10.7759/cureus.25508